ISSN 1470-3947 (print) | ISSN 1479-6848 (online)

Endocrine Abstracts (2019) 63 P708 | DOI: 10.1530/endoabs.63.P708

Hypophysitis secondary to anti-pd1/pd-l1 blockade: variations in presentation, four distinct cases

Giulia Lanzolla, Nicola Viola, Alessandro Brancatella, Francesco Latrofa, Claudio Marcocci, Paolo Vitti & Isabella Lupi


Endocrinology Unit, Department of Clinical and Experimental Medicine, University of Pisa, Pisa, Italy.


PD-1/PD-L1 pathway is a key regulator in T-cell activation and tolerance. Nivolumab, pembrolizumab (a PD-1 inhibitors) and atezolizumab (a PD-L1 inhibitor) are monoclonal antibodies approved for treatment of advanced cancers. Autoimmune thyroid diseases are the most common immune-related adverse effects (IrAEs) occurring after anti-PD-1 or anti-PD-L1 therapy, whereas autoimmune hypophysitis is described more frequently in patients treated with anti-CTLA-4. IrAEs can be isolated manifestations or more rarely occur in combination. We report 4 cases of hypophysitis secondary to anti-PD-1/PD-L1 therapy, one case with isolated ACTH deficiency, one case characterized by an autoimmune polyglandular syndrome type 2 (APS-2), one case with isolated ACTH deficiency associated with autoimmune thyroiditis, and the last one with panhypopituitarism. Case 1 is a 60-year-old man with metastatic lung adenocarcinoma treated with atezolizumab. After the fourth dose, type 1 diabetes mellitus presented with ketoacidosis, Addison disease (AD) associated with isolated ACTH deficiency presented with severe hyponatremia. 21-hydroxylase and pituitary antibodies were found positive whereas islet cells antibodies were negative. Sellar MRI was negative for pituitary lesions. Atezolizumab was withdrawn and conventional chemotherapy was started. Tumour progression was documented on a CT scan three months later. Case 2 is a 68-year-old man with non-small cell lung cancer (NSCLC) treated with Nivolumab. After six cycles, he presented with adrenal insufficiency due to isolated ACTH deficiency; MRI showed no lesions in the hypothalamic-pituitary region. Hydrocortisone replacement therapy was started and Nivolumab was withdrawn. Tumour progression was documented at CT scan after three months. Case 3 is an 80-year-old man affected by metastatic melanoma treated with Pembrolizumab. After two cycles, he presented autoimmune hypothyroidism. Pembrolizumab was discontinued and reintroduced after four months. After 20 weeks of treatment, he was diagnosed with adrenal insufficiency secondary to isolated ACTH deficiency. MRI revealed no abnormalities in the anterior pituitary. Hydrocortisone replacement therapy was started and immunotherapy was continued. No tumour progression was documented after six months. Case 4 is a 70-year-old man with NSCLC and a secondary stalk lesion with normal anterior and posterior pituitary function. After two cycles of Nivolumab, he was diagnosed with panhypopituitarism. At sellar MRI the lesion was unmodified. Hormone replacement therapy was started and Nivolumab has withdrawn. Rapid tumour progression was documented with CT-scan 3 months later. In conclusion, although some endocrine IrAE may be life-threatening, a promt diagnosis and institution of proper hormonal replacement therapy might avoid immunotherapy withdrawal and a likely tumor progression.

Article tools

My recent searches

No recent searches.